Colorado, 2017

Hail in Colorado, June 20, 2017

June 20, 2017 · NWS PUB · 3 events in 1 county or zone

Severe storms produced hail up to the size of half dollars around Campo and up to the size of golfballs in between Stonington and Walsh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced hail up to the size of half dollars around Campo and up to the size of golfballs in between Stonington and Walsh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 20, 2:24 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 20, 2:24 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
324 PM MDT Tue Jun 20 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 324 PM MDT Tue Jun 20 2017

Currently...

Skies mostly sunny for the most part across the cwa. ISolated
thunderstorms were noted over the S Sangres S of KTAD. Towering
cumulus were noted along the mtns, and along a lee trough that
extended from E of KLAA down  towards Kim, CO.

It was quite warm across the region with temps in the 90s across
nearly all of the plains. The warmest temp was in Pueblo with a
reading of 97F.

Instability was quite high east of the lee trough, with MLCAPE of
3500 J/KG with effective shear values of about 20 knots.

Rest of the afternoon...

One or two strong to marginally severe thunderstorms will be
possible along and east of the lee trough this afternoon into early
this evening. Storms should push off to the east-southeast and
should move into KS by early evening.

Other storms will be possible along the mtns/plains interface,
especially south of Canon City.

This evening into tonight...

Simulations show that a weak short wave will move across the region
late this evening into the early morning hours. The HRRR has been
pretty consistent on indicating one or two storms will form across
the Pikes Peak region around 10-11 pm and move east-southeast across
the plains. For this reason have included some low POPs across this
region for later this evening.

Otherwise, expect mostly clear skies across the region with low
temps 60s plains and 40s and 50s in the mtns.

Tomorrow...

We should see an uptick in convection across most of the cwa
tomorrow afternoon as a weak boundary is expected to move down the
plain. Temps tomorrow will actually be a degree or two higher
tomorrow. Boundary should stall over far se CO and this will be a
focusing area for convection. SPC has this area in marginal risk
tomorrow and given the instability and inverted V soundings, strong
gusty winds and some hail may be an concern.

Mtns/plains interface may also see a slightly better chance of some
thunder tomorrow along with a couple of storms in the interior mtn
locations. Several 100F readings are likely along the lower ark rvr
valley tomorrow. \/Hodanish

.LONG TERM...(Wednesday night through Tuesday)
Issued at 324 PM MDT Tue Jun 20 2017

...Cooling down for the Weekend...

Wednesday night-Friday...Weak to moderate west to northwest flow
aloft continues to be advertised across the State, with the center of
large upper high across southern Arizona and southern New Mexico,
and several embedded waves moving through the stronger flow aloft
across the Northern Tier of States. Any high based convection across
the area late Wednesday afternoon looks to diminish with the setting
of the sun Wednesday evening. A stronger wave moving across the
northern Rockies Wednesday night sends a front across the eastern
Plains through the day Thursday, with low level moisture pooling
along and behind the front. This front will be the focus for storms
across eastern Colorado Thursday afternoon and evening, as it pushes
southeast and west across all of the southeastern plains by early
Friday morning. There could be a few stronger storms across northern
portions of the area, generally along and north of the Palmer Dvd
into northeastern Colorado, where the best shear will be located.
Slightly cooler temperatures will be noted across the area Thursday,
with a more noticeable cool down expected on Friday, with highs
mainly in the 70s and 80s across the lower elevations and mainly
50s and 60s across the higher terrain. Morning stratus and
easterly upslope flow look to keep the eastern plains too stable
on Friday, though with the upslope flow, will likely see some
storms develop across the eastern mountains and immediate adjacent
plains Friday afternoon and evening.

Saturday-Sunday...Models differ on Saturday, with the latest ECMWF
still indicating another surge of cooler air digging across the area
on Saturday, whereas the latest GFS is not as strong with the push
of cooler air, keeping the main front across the northern high
plains through the period. The GFS keeps moist south to southeast
flow across the area Saturday and Sunday, owning to better chances
of afternoon showers and storms, especially across the southeast
mountains and plains, where as the EC solution would keep the plains
generally too stable. For now, stayed close to model blended
solutions which keeps slight chances across eastern Colorado through
the weekend. Either way, temperatures look to stay generally below
seasonal levels through the weekend.

Monday-Tuesday...Upper level ridging rebuilds across the Desert SW
and into the Great Basin, supporting a warming trend back to around
seasonal levels into early next week. Some moisture embedded within
the weak northwest flow aloft will also support increasing chances
of afternoon and evening showers and storms across the area, most
notable across the higher terrain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 324 PM MDT Tue Jun 20 2017

VFR conditions through the next 24 hours. winds will be diurnally
driven tonight. A weak weather disturbance will move across east
central CO late this evening and there is a very slight chance of
some -TSRA in the vicinity of KCOS between roughly around 05-06 UTC
later this evening.

A weak surge will come down the plains tomorrow morning and this may
keep the winds northeasterly at KCOS and KPUB a good part of the day
before becoming upslope late in the afternoon. There will also be an
outside chance of a TSRA at KPUB and KCOS tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Jun 20, 10:00 AM MST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1100 AM MDT Tue Jun 20 2017

COZ058>089-093>099-211700-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1100 AM MDT Tue Jun 20 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A few strong to marginally severe thunderstorms are possible,
generally east of a Sheridan Lake to Kim line. Lightning, hail to
one inch in diameter and outflow wind gusts in excess of 60 mph
are possible.

Isolated thunderstorms will be possible this afternoon and evening
over and near the Sangre de Cristo, the eastern San Juan and La
Garita mountains. The main storm threats will be lightning and wind
gusts up to 45 mph.

Warm temperatures will cause snow melt to continue across the high
country, which will maintain fast flows in streams and rivers across
southern Colorado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will be possible across most of the region
Wednesday and Thursday, and a few strong to severe storms will be
possible both days near the Kansas border. Gusty winds to 50 mph
and lightning will be the main storm threats, with hail to 1 inch
in diameter and wind gusts over 60 mph possible with the stronger
storm over the far southeast plains. From Friday into Sunday,
isolated to scattered thunderstorms will be possible area-wide,
with lightning, wind gusts to 50 mph and small hail the main storm
threats.

Rivers and streams will continue to run high through Thursday as
temperatures remain warm. Use caution in and around area streams
and rivers.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible through this evening east of a Sheridan Lake to Kim line
over the far Eastern Plains.

Hodanish

In the hours before

Special weather statement, Jun 20, 2:05 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
305 PM MDT TUE JUN 20 2017

COZ074-088-202145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
305 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 345 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hoehne, or 7 miles east of Trinidad, moving east at 5
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad.

LAT...LON 3711 10449 3728 10461 3728 10442 3726 10413
      3706 10405 3699 10416 3699 10433
TIME...MOT...LOC 2105Z 286DEG 5KT 3718 10437

Hodanish
Special weather statement, Jun 20, 2:41 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
341 PM MDT TUE JUN 20 2017

COZ074-088-202230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
341 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 430 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinidad, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville and Raton Pass.

LAT...LON 3722 10467 3731 10447 3709 10427 3699 10449
      3699 10457
TIME...MOT...LOC 2141Z 331DEG 8KT 3721 10453

Hodanish
Special weather statement, Jun 20, 2:50 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
350 PM MDT TUE JUN 20 2017

COZ098-099-202215-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
350 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of The Saunders Elevator, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Prowers and northeastern Baca Counties.

LAT...LON 3742 10204 3741 10225 3758 10228 3765 10215
      3764 10204
TIME...MOT...LOC 2149Z 251DEG 16KT 3753 10220

mw
Special weather statement, Jun 20, 3:01 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
401 PM MDT TUE JUN 20 2017

COZ067-068-071-202245-
Southern San Luis Valley CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
401 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CONEJOS COUNTY
UNTIL 445 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Capulin, or 22 miles northeast of Chama, moving
south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Conejos County.

LAT...LON 3719 10642 3724 10627 3702 10608 3699 10630
      3699 10640
TIME...MOT...LOC 2201Z 349DEG 10KT 3715 10631

mw
Special weather statement, Jun 20, 3:14 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
414 PM MDT TUE JUN 20 2017

COZ099-202300-
Springfield Vicinity/Baca County CO-
414 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BACA COUNTY UNTIL
500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Walsh, or 8 miles west of The Saunders Elevator, moving southeast at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3716 10220 3747 10235 3759 10205 3724 10204
TIME...MOT...LOC 2213Z 332DEG 11KT 3744 10219

KT!
Special weather statement, Jun 20, 3:48 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
448 PM MDT TUE JUN 20 2017

COZ099-202330-
Springfield Vicinity/Baca County CO-
448 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
530 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Campo, or 19 miles southwest of Springfield. This storm
was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Campo.

LAT...LON 3700 10280 3715 10291 3726 10273 3706 10246
      3699 10256
TIME...MOT...LOC 2247Z 351DEG 3KT 3715 10276

KT

The radar

The Pueblo radar (KPUX), 207 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baca

When
June 20, 4:32 PM MST to 4:37 PM MST
Where
Baca County, Campo
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -102.580

Hail, Baca

When
June 20, 4:41 PM MST to 4:46 PM MST
Where
Baca County, Campo
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
37.100, -102.580

Hail, Baca

When
June 20, 5:30 PM MST to 5:35 PM MST
Where
Baca County, 8.5 mi NE of Stonington
Measured
1.75 in hail
Reported by
Public
Coordinates
37.400, -102.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697678, 697679, 697680.